Revista Matemática Complutense

, Volume 26, Issue 1, pp 33–55 | Cite as

On interpolation of cocompact imbeddings

Open Access


Cocompactness is a useful weaker counterpart of compactness in the study of imbeddings between function spaces. In this paper we prove that, under quite general conditions, cocompactness of imbeddings of Banach spaces persists under both real and complex interpolation. As an application, we obtain that subcritical continuous imbeddings of fractional Sobolev spaces and Besov spaces are cocompact relative to lattice shifts. We deduce this by interpolating the known cocompact imbeddings for classical Sobolev spaces (“vanishing” lemmas of Lieb and Lions). We also apply cocompactness to prove compactness of imbeddings of some radial subspaces and to show the existence of minimizers in some isoperimetric problems. Our research complements a range of previous results, and recalls that there is a natural conceptual framework for unifying them.


Besov spaces Cocompact imbeddings Concentration compactness Fractional Sobolev spaces Interpolation spaces Minimizers Mollifiers Sobolev imbeddings 

Mathematics Subject Classification (2000)

46B70 46E35 46B50 30H25 46N20 49J45 


  1. 1.
    Adams, R., Fournier, J.: Sobolev Spaces, 2nd edn. Pure and Applied Mathematics, vol. 140. Academic Press, New York (2003) MATHGoogle Scholar
  2. 2.
    Adimurthi Sandeep, K., Schindler, I., Tintarev, K. (eds.): Cocompact Imbeddings and Profile Decompositions, Proceedings of ICTS Program at TIFR-CAM, Bangalore, January 3–12 2012, Trends in Mathematics Sries. Birkhäuser (in preparation) Google Scholar
  3. 3.
    Bennett, C., Sharpley, R.: Interpolation of Operators. Academic Press, New York (1988) MATHGoogle Scholar
  4. 4.
    Berestycki, H., Lions, P.-L.: Nonlinear scalar field equations I. Existence of a ground state. Arch. Ration. Mech. Anal. 82, 313–345 (1983) MathSciNetMATHGoogle Scholar
  5. 5.
    Bergh, J., Löfström, J.: Interpolation Spaces. An Introduction. Grundlehren der mathematische Wissenschaften, vol. 223. Springer, Berlin (1976) MATHCrossRefGoogle Scholar
  6. 6.
    Brezis, H., Lieb, E.: A relation between pointwise convergence of functions and convergence of functionals. Proc. Am. Math. Soc. 88, 486–490 (1983) MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Brudnyi, Ju.A., Krugljak, N.Ja.: Real Interpolation Functors. North-Holland, Amsterdam (1991) Google Scholar
  8. 8.
    Butzer, P.L., Berens, H.: Semi-groups of Operators and Approximation. Springer, Berlin (1967) MATHCrossRefGoogle Scholar
  9. 9.
    Calderón, A.P.: Intermediate spaces and interpolation, the complex method. Stud. Math. 24, 113–190 (1964) MATHGoogle Scholar
  10. 10.
    Cobos, F., Kühn, T., Schonbek, T.: One-sided compactness results for Aronszajn-Gagliardo functors. J. Funct. Anal. 106, 274–313 (1992) MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Cwikel, M.: Real and complex interpolation and extrapolation of compact operators. Duke Math. J. 65, 333–343 (1992) MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Cwikel, M.: Complex interpolation of compact operators mapping into lattice couples. Proc. Est. Acad. Sci. 59, 19–28 (2010) MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Cwikel, M., Janson, S.: Complex interpolation of compact operators mapping into the couple \((\mathit{FL}^{\infty},\mathit{FL}_{1}^{\infty})\). In: De Carli, L., Milman, M. (eds.) Contemporary Mathematics, vol. 445, pp. 71–92. American Mathematical Society, Providence (2007) Google Scholar
  14. 14.
    Cwikel, M., Kalton, N.J.: Interpolation of compact operators by the methods of Calderón and Gustavsson–Peetre. Proc. Edinb. Math. Soc. 38, 261–276 (1995) MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Gérard, P.: Description du défaut de compacité de l’injection de Sobolev. ESAIM Control Optim. Calc. Var. 3, 213–233 (1998) MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Holmstedt, T.: Interpolation of quasi-normed spaces. Math. Scand. 26, 177–190 (1970) MathSciNetMATHGoogle Scholar
  17. 17.
    Jaffard, S.: Analysis of the lack of compactness in the critical Sobolev embeddings. J. Funct. Anal. 161, 384–396 (1999) MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    Jawerth, B.: Some observations on Besov and Lizorkin-Triebel spaces. Math. Scand. 40, 94–104 (1977) MathSciNetMATHGoogle Scholar
  19. 19.
    Koch, G.S.: Profile decompositions for critical Lebesgue and Besov space embeddings. arXiv:1006.3064
  20. 20.
    Lieb, E.: On the lowest eigenvalue of the Laplacian for the intersection of two domains. Invent. Math. 74, 441–448 (1983) MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Lions, J.-L., Peetre, J.: Sur une classe d’espaces d’interpolation. Publ. Math. IHÉS 19, 5–68 (1964) MathSciNetMATHGoogle Scholar
  22. 22.
    Lions, P.-L.: The concentration-compactness principle in the calculus of variations. The locally compact case, part 1. Ann. Inst. Henri Poincaré, Anal. Non Linéaire 1, 109–153 (1984) MATHGoogle Scholar
  23. 23.
    Lions, P.-L.: The concentration-compactness principle in the calculus of variations. The locally compact case, part 2. Ann. Inst. Henri Poincaré, Anal. Non Linéaire 1, 223–283 (1984) MATHGoogle Scholar
  24. 24.
    Lions, P.-L.: The concentration-compactness principle in the calculus of variations. The limit case, Part 1. Rev. Mat. Iberoam. 1(1), 145–201 (1985) MATHCrossRefGoogle Scholar
  25. 25.
    Lions, P.-L.: The concentration-compactness principle in the calculus of variations. The limit case, Part 2. Rev. Mat. Iberoam. 1(2), 45–121 (1985) MATHCrossRefGoogle Scholar
  26. 26.
    Lions, P.-L.: Solutions of Hartree-Fock equations for Coulomb systems. Commun. Math. Phys. 109, 33–97 (1987) MATHCrossRefGoogle Scholar
  27. 27.
    Peetre, J.: Espaces d’interpolation et théorème de Soboleff. Ann. Inst. Fourier 16(1), 279–317 (1966) MathSciNetMATHCrossRefGoogle Scholar
  28. 28.
    Peetre, J.: A theory of interpolation of normed spaces. Notas de Matematica No 39, Rio de Janeiro (1968), 88 pp Google Scholar
  29. 29.
    Peetre, J.: New Thoughts on Besov Spaces. Duke Univ. Math., vol. I. Duke Univ., Durham (1976) MATHGoogle Scholar
  30. 30.
    Persson, A.: Compact linear mappings between interpolation spaces. Ark. Mat. 5, 215–219 (1964) MathSciNetMATHCrossRefGoogle Scholar
  31. 31.
    Schindler, I., Tintarev, K.: An abstract version of the concentration compactness principle. Rev. Mat. Complut. 15, 1–20 (2002) MathSciNetGoogle Scholar
  32. 32.
    Sickel, W., Skrzypczak, L.: Radial subspaces of Besov and Lizorkin-Triebel classes: extended Strauss lemma and compactness of imbeddings. J. Fourier Anal. Appl. 6, 639–662 (2000) MathSciNetMATHCrossRefGoogle Scholar
  33. 33.
    Sickel, W., Triebel, H.: Hölder inequality and sharp imbeddings in function spaces of \(B_{pq}^{2}\) and \(F_{pq}^{s}\) type. Z. Anal. Anwend. 14, 105–140 (1995) MathSciNetMATHGoogle Scholar
  34. 34.
    Solimini, S.: A note on compactness-type properties with respect to Lorentz norms of bounded subsets of a Sobolev space. Ann. Inst. H. Poincaré, Sect. C 12, 319–337 (1995) MathSciNetMATHGoogle Scholar
  35. 35.
    Strauss, W.A.: Existence of solitary waves in higher dimensions. Commun. Math. Phys. 55, 149–162 (1977) MATHCrossRefGoogle Scholar
  36. 36.
    Struwe, M.: Variational Methods: Applications to Nonlinear Partial Differential Equations and Hamiltonian Systems, 4th edn. A Series of Modern Surveys in Mathematics, vol. 34. Springer, Berlin (2008) MATHGoogle Scholar
  37. 37.
    Tao, T.: A pseudoconformal compactification of the nonlinear Schrödinger equation and applications. N.Y. J. Math. 15, 265–282 (2009) MATHGoogle Scholar
  38. 38.
    Tao, T., Visan, M., Zhang, X.: Minimal-mass blowup solutions of the mass-critical NLS. Forum Math. 20, 881–919 (2008) MathSciNetMATHCrossRefGoogle Scholar
  39. 39.
    Tintarev, K.: Cocompact imbeddings and structure of weakly convergent sequences. In: Maz’ya, V., Isakov, V. (eds.) Sobolev Spaces in Mathematics, Vol. 1: Sobolev Type Inequalities. International Mathematical Series, vol. 8, pp. 361–375. Springer, Berlin (2009) Google Scholar
  40. 40.
    Tintarev, K., Fieseler, H.: Concentration Compactness: Functional-Analytic Grounds and Applications. Imperial College Press, London (2007) MATHCrossRefGoogle Scholar
  41. 41.
    Triebel, H.: Interpolation Theory, Function Spaces, Differential Operators. North-Holland, Amsterdam (1978) Google Scholar

Copyright information

© The Author(s) 2011

Authors and Affiliations

  1. 1.Department of MathematicsTechnion–Israel Institute of TechnologyHaifaIsrael
  2. 2.Department of MathematicsUppsala UniversityUppsalaSweden

Personalised recommendations